Although people more commonly lose weight during cancer treatment, some people gain weight. Slight increases in weight during cancer treatment are generally not problematic. However, significant weight gain may affect a person's health and ability to undergo treatment.
Weight gain is an especially important health issue for women with breast cancer because more than half experience weight gain during treatment. Reports have shown that weight gain during treatment is linked to a poorer prognosis, which is the chance of recovery. Being overweight before treatment begins also increases the risk of serious health conditions, such as high blood pressure, diabetes, and heart problems.
The following cancer treatments may lead to weight gain:
Chemotherapy. Some chemotherapy causes the body to hold on to excess fluid in cells and tissues, which is called edema . In addition, chemotherapy often causes people to reduce physical activity, usually because of fatigue . It may increase hunger, especially for high-fat foods, or trigger intense food cravings. Also, chemotherapy may decrease a person’s metabolism, which is the rate that the body uses energy. It may also cause menopause  in some women, which decreases their metabolism, increasing the likelihood of weight gain.
Steroid medications. Steroids are medications that are often used for cancer treatment to reduce symptoms of inflammation, such as swelling and pain, or to treat nausea. For some cancers, they are used as part of the treatment for the cancer itself. A side effect of these medications is an increase in fatty issue, which can increase the size of a person’s abdomen and cause fullness in the neck or face. Steroids may also cause the loss of both weight and muscle mass, which is called wasting. A noticeable increase in weight usually only occurs when people have been taking steroids continuously for many weeks.
Hormonal therapy. Hormonal therapy for the treatment of breast, uterine, prostate, and testicular cancers involves medications that decrease the amount of estrogen or progesterone in women and testosterone in men. Decreases in these hormone levels can increase fat, decrease muscle, and lower a person’s metabolism.
Managing weight gain
Relieving side effects–also called symptom management, palliative care , or supportive care–is an important part of cancer care and treatment. Talk with your health care team about any symptoms you experience, including any new symptoms or a change in symptoms.
If weight gain becomes a concern, talk with your doctor or a registered dietitian (RD) before starting a diet or changing your eating habits. They can help find out the possible cause of the weight gain and the best way to manage it. In addition, an RD can provide nutritional guidelines or a customized diet plan.
Consider the following ways to address weight gain through diet and physical activity:
- Eat plenty of fruits, vegetables, and whole grains.
- Limit fat, sugar, and refined flour.
- Drink plenty of water.
- Try to use healthier cooking methods whenever possible, such as steaming instead of frying.
- Evaluate everyday eating habits, and try to identify behavior patterns that lead to overeating and inactivity. It may be helpful to meet with an RD to help you with this.
- Find cardiovascular physical activities, such as walking or bicycling, that you enjoy, and do strength building exercises if you have lost muscle. However, check with your doctor before beginning a new type of exercise or increasing your amount of physical activity .
Managing fluid retention-related weight gain
It is important to call your doctor immediately if you experience any of the following signs of fluid retention:
- Skin that feels stiff or leaves small indentations on the skin after pressing on the swollen area
- Swelling of the arms or legs, especially around the ankles and wrists
- Rings, wristwatches, bracelets, or shoes that fit tighter than usual
- Decreased flexibility in the hands, elbows, wrists, fingers, or legs
The following tips can help you manage fluid retention:
- Ask a doctor about prescribing a medication that increases urination, called a diuretic, to rid the body of excess water.
- Lower the amount of salt in your diet.
- Avoid standing for long periods, and elevate your feet as often as possible.
- Avoid crossing your legs, which restricts blood flow.
- Weigh yourself at the same time each day, and keep a log of your daily weights. Be sure to bring this log with you to appointments so your health care team can evaluate them.
- Avoid tight clothing and footwear.
- Ask your health care team if wearing support or compression stockings may help.
Side Effects